Amoxicillin Rash

What is an amoxicillin rash?

Amoxicillin rash is a side effect of the drug known as amoxicillin. This drug happens to be a part of the penicillin family and rashes are often a common reaction. Amoxicillin allergy rash may appear on the 5th day after the intake of the medication. However, the rash may appear as late as the 16th day or earlier than the 5th day. Such rashes occur in both children and adults.

Amoxicillin Rash in children

Types of Amoxicillin Rash

  • Anaphylaxis – Severe and often life threatening, it is caused due to the reaction between labored breathing. It is accompanied with a whistling sound indicating an obstruction in the air passage and the amoxicillin.
  • Erythematous rashes – Includes skin inflammation along with redness and itching. It may also result in the skin having a bruised look due to continuous irritation.
  • Exfoliative rash – One of the serious kinds of amoxicillin rash, it starts by affecting a part of the body. Howver, it has the potential to spread to the rest of the body. It begins with skin inflammation that further leads to severe scaling.
  • Purulent rash – A painful rash, it occurs in clusters of infected hair follicles. They are blisters filled with pus.

Most common Amoxicillin Rashes

  1. Hives – Happens to people allergic to penicillin where the rashes are itchy. They occur as raised bumps on the skin which may be white or red. It may occur after one or two dozes of the medicine. In severe cases it may be accompanied by swelling and trouble in breathing.
  2. Maculopapular rash – Appearing on the skin as red, flat patches, these may also be accompanied by smaller and paler patches. Referred to as maculopapular rash, they often occur after hives. They too can spread to the entire body and this kind of rash develops within 3 to 10 days of starting amoxicillin.

Amoxicillin Rash in Children

Amoxicillin is prescribed to children suffering from bacterial infections. Children allergic to penicillin may develop theses rashes. The first signs appear as reddened skin which later develops into an irritation or a rash. These rashes should disappear within 6 days. If the cause of the rash is the intake of the drug, then the child should not be given such medications for some time. However, sometimes the symptoms may become extreme and have adverse effects on the child.

Amoxicillin Rash in Adults

The signs and symptoms appear much later in adults as compared to children. The rashes may appear long after the individual has stopped using the drug. It can be confusing to determine the cause of the rash if a person comes into contact with other food items that they are allergic to.

Causes of Amoxicillin Rash

  • Allergic reaction – As mentioned before some people may not be suited to the intake of amoxicillin or other forms of penicillin. Thus, intake of the drug may cause the rash.
  • Common reaction – Although, the most common reaction to penicillin is in the form of rashes, it doesn’t mean that the person is allergic to the substance. It is simply a way the body behaves due to the presence of the drug.
  • Mononucleosis – An infection caused by virus, it is transmitted from one person to another through saliva. Often amoxicillin is given to people suffering from mononucleosis. Thus the rashes may appear subsequently as a result of the intake of the drug.

Symptoms/ Side-Effects of Amoxicillin Rash

  • Bloody or watery diarrhea
  • Skin rash
  • Fever
  • Nausea
  • Vomiting
  • Heartburn
  • Pain in the stomach or abdomen
  • Regurgitation
  • Headaches
  • Body aches
  • Dizziness
  • Rashes appear on the stomach first and then spread to the back
  • Rashes appear 72 hours after the intake of the drug
  • Spots are small and flat, either red or pink in color
  • Itchiness in case of an allergic reaction
  • Infection in the mouth
  • Black or hairy tongue
  • Swelling
  • Sudden change in mental stage

Tests for Amoxicillin Rash

  • Physical examination
  • Skin tests
  • Graded drug challenge

Treatments for Amoxicillin Rashes

  • Give it time to heal- If the rash is not allergic in nature, it will heal on its own within a few days time and there is no need for any medication. Individuals are simply advised to discontinue the use of the drug for a little while.
  • Easing the rashes- If the rash cause itchiness and appear as red bumps, an oatmeal bath can be used to sooth the rash. Some anti-itch pill or Benadryl can be given to reduce the effects. However, a doctor must be consulted before consuming any antibiotics.
  • Drinking sufficient water- The toxins present in the system have to be removed from in order to restore good health. Thus, water should be consumed in high amounts so that it can wash out and get rid of the toxic substances causing the rashes

When to visit a doctor?

It is difficult to understand whether a person is allergic to amoxicillin or if it is merely a common response of the body to the drug. If the rashes appear without any itchiness, there is a possibility that the rashes will heal on their own. However, adults who are allergic to amoxicillin do not experience any symptoms for some time. Hence, it is always advisable to seek medical expertise if a case of amoxicillin rash is suspected as the symptoms may get severe and have life threatening effects.

References

Leave a Reply